Hail, Leavenworth
- When
- June 1, 2:23 PM CST
- Where
- Leavenworth County, 2.55 mi WNW of Loring
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.040, -94.960
On the evening of June 1, 2019 strong storms brought hail up to quarter sized and strong wind gusts approaching 60 mph to portions of far eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of June 1, 2019 strong storms brought hail up to quarter sized and strong wind gusts approaching 60 mph to portions of far eastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 11:52 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1252 PM CDT Sat Jun 1 2019 .Discussion... Issued at 328 AM CDT SAT JUN 1 2019 Main concern today will be the potential for severe storms this afternoon out ahead of a cold front that is expected to move through our region this afternoon and evening. IR satellite imagery showing decaying convection up across eastern Nebraska and western Iowa early this morning, out ahead of a weak shortwave trough embedded in northwest flow aloft. With time, this feature is expected to continue tracking east- southeast before reaching northern Illinois later this morning. Meanwhile, an associated cold front is expected to begin moving into our region by early afternoon, with models still suggesting convection will develop out ahead of this feature after the 18z time frame. Today's model runs have come in with sparser coverage than previous runs, and it's possible that increasing subsidence on the backside of the departing upper wave may initially suppress convection for a few hours later today. In addition to this, fcst models continue to highlight southwesterly low-level flow in advance of the incoming cold front, which will offer only weak convergence into the boundary as it approaches from the north. Considering these two factors, it's not too surprising to see a reduction of the Enhanced Risk on the latest Day 1 SPC outlook. In any event, high temperatures are expected to warm into the middle 80s today, which combined with moisture pooling ahead of the front as dewpoints reach into the middle to upper 60s; we can expect a moderately unstable airmass will be in place as the boundary starts to move through the region. A quick look higher in the atmosphere yields little in the way of any synoptic-scale support, suggesting the front itself will be the main focusing mechanism for developing activity later today. Fcst soundings from across the region continue to highlight unidirectional wind profiles with steep, nearly dry adiabatic low-level lapse rates extending up to almost 5000 ft. Given this scenario, large hail and damaging winds will be the main threats with any storms that achieve severe characteristics. With 0-6 km bulk shear values of 40 kts expected later today, storm modes will initially be discrete cells before activity congeals into small line segments and eventually decreases in coverage later this evening with loss of daytime heating. Beyond today, dry weather looks to move back into the region for both Sunday and Monday as high pressure takes control of the local weather pattern. Cooler weather will be in store for both day with highs expected to reach into the middle to upper 70s. Beyond this, all signs continue to point towards an unsettled work week from Tuesday onwards as a front slowly meanders across the central U.S. This feature will likely serve as focus for renewed shwr/storm chances each day, which at the present time, looks as if daily threats will extend right into next weekend. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1248 PM CDT SAT JUN 1 2019 VFR conditions are expected to prevail through much of the period. Some convection will be possible between 22-01Z along a cold front pushing through the terminals...however...initiation may hold off until south of the terminals. If storms do initiate near the terminals, they will be capable of brief heavy rain, strong winds, and large hail. Otherwise, light southwesterly winds will veer to northwesterly then northeasterly by late in the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...PPietrycha
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 507 AM CDT Sat Jun 1 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 507 AM CDT Sat Jun 1 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a risk of severe thunderstorms across central Missouri this afternoon and this evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
256 PM CDT Sat Jun 1 2019
KSZ103>105-012030-
Johnson KS-Wyandotte KS-Leavenworth KS-
256 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND WESTERN JOHNSON COUNTIES UNTIL 330 PM
CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eudora, or near De Soto, moving east at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Olathe, Shawnee, Lenexa, Gardner, Bonner Springs, De Soto,
Edwardsville, Lake Quivira, Linwood, Clare, Holliday and Clearview
City.
This includes the following highways...
Interstate 35 in Kansas between mile markers 207 and 212.
Interstate 435 between mile markers 6 and 8.
Kansas Turnpike between mile markers 206 and 211.
LAT...LON 3904 9519 3905 9477 3889 9481 3876 9490
3883 9506 3899 9507 3898 9509 3896 9508
3897 9511 3897 9513 3898 9516 3896 9517
3897 9519
TIME...MOT...LOC 1956Z 282DEG 29KT 3894 9508
WelshSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
321 PM CDT Sat Jun 1 2019
MOZ017-025-012045-
Macon MO-Adair MO-
321 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAIR AND NORTHEASTERN
MACON COUNTIES UNTIL 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Novinger, or 9 miles southwest of Kirksville, moving
east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Kirksville, La Plata, Novinger, Atlanta, Brashear, Gibbs, Millard,
Elmer, South Gifford and Kirksville Regional.
LAT...LON 3991 9264 4008 9282 4023 9279 4022 9235
3995 9235 3995 9229 3977 9229
TIME...MOT...LOC 2021Z 284DEG 18KT 4013 9273
WelshThe Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
14 hail, 2 thunderstorm wind. Local standard time, as filed.
This report was received via MPing.
Winds were estimated around 60 mph at the intersection of HWY 152 and HWY 69.
Estimated 60 mph wind at the intersection of HWY 52 and HWY 69.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838646, 838647, 838649, 838650, 838652, 838653, 838654, 838655, 838656, 838657, 838658, 838659, 838662, 838663, 838660, 838661.